Alert archive / Wisconsin / Frost Advisories in 2017
Frost Advisory 1, NWS La Crosse, WI
NWS La Crosse, WI issued this frost advisory at Apr 27, 2017, 3:19 AM CDT for 5 counties in Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Winona County, Minnesota. It took effect at Apr 28, 2017, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2017, 3:19 AM CDT (08:19 UTC)
- In effect from
- Apr 28, 2017, 1:00 AM CDT
- Expired
- Apr 28, 2017, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Winona County, MN, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 45 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763 WWUS73 KARX 270819 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 319 AM CDT Thu Apr 27 2017 ...Areas of Frost Expected Tonight... .Clearing skies and temperatures falling into the upper 20s to low 30s will lead to areas of frost development early Friday morning across parts of the Upper Mississippi Valley. This will lead to damage to sensitive vegetation. IAZ011-030-MNZ088-096-WIZ041-053-054-061-271800- /O.NEW.KARX.FR.Y.0001.170428T0600Z-170428T1300Z/ Allamakee-Clayton-Winona-Houston-La Crosse-Vernon-Crawford-Grant- Including the cities of Waukon, Elkader, Winona, Caledonia, La Crosse, Viroqua, Prairie Du Chien, and Platteville 319 AM CDT Thu Apr 27 2017 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... The National Weather Service in La Crosse has issued a Frost Advisory, which is in effect from 1 AM to 8 AM CDT Friday. * Low temperatures tonight in the upper 20s to low 30s. * Areas of frost may damage or kill sensitive vegetation. Cover or bring plants indoors if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ JM/JW
4 follow-up statements
990 WWUS73 KARX 271954 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 254 PM CDT Thu Apr 27 2017 ...Areas of Frost and some Freezing Temperatures Expected Tonight... .Clearing skies...lighter wind...and falling temperatures tonight could lead to problems for sensitive vegetation tonight. Temperatures will drop into the upper 20s to lower 30s which could lead to frost development early Friday morning across parts of the Upper Mississippi Valley. WIZ055-280800- /O.EXA.KARX.FR.Y.0001.170428T0600Z-170428T1300Z/ Richland- Including the city of Richland Center 254 PM CDT Thu Apr 27 2017 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... The National Weather Service in La Crosse has issued a Frost Advisory, which is in effect from 1 AM to 8 AM CDT Friday. * Low temperatures tonight in the upper 20s to low 30s. * Areas of frost may damage or kill sensitive vegetation. Cover or bring plants indoors if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$ IAZ011-030-MNZ088-096-WIZ041-053-054-061-280800- /O.CON.KARX.FR.Y.0001.170428T0600Z-170428T1300Z/ Allamakee-Clayton-Winona-Houston-La Crosse-Vernon-Crawford-Grant- Including the cities of Waukon, Elkader, Winona, Caledonia, La Crosse, Viroqua, Prairie Du Chien, and Platteville 254 PM CDT Thu Apr 27 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * Low temperatures tonight in the upper 20s to low 30s. * Areas of frost may damage or kill sensitive vegetation. Cover or bring plants indoors if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Shea
387 WWUS73 KARX 280052 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 752 PM CDT Thu Apr 27 2017 ...Areas of Frost Expected Late Tonight... .Gradually clearing skies will combine with light winds to allow temperatures to fall into the 30 to 35 degree range overnight. Some typically colder valley locations will dip into the upper 20s for a few hours, mainly between 4 and 7 am. Sensitive vegetation may be damaged if not properly protected. IAZ011-030-MNZ088-096-WIZ041-053>055-061-281000- /O.CON.KARX.FR.Y.0001.170428T0600Z-170428T1300Z/ Allamakee-Clayton-Winona-Houston-La Crosse-Vernon-Crawford- Richland-Grant- Including the cities of Waukon, Elkader, Winona, Caledonia, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 752 PM CDT Thu Apr 27 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * Low temperatures of 30 to 35 degrees expected tonight, with some normally colder valley locations in the upper 20s. * Areas of frost may damage or kill sensitive vegetation. Cover or bring plants indoors if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Lawrence
515 WWUS73 KARX 280903 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 403 AM CDT Fri Apr 28 2017 ...Areas of Frost Expected This Morning... .Temperatures will fall to around 30 degrees early this morning. Sensitive vegetation may be damaged if not properly protected. IAZ011-030-MNZ088-096-WIZ041-053>055-061-281300- /O.CON.KARX.FR.Y.0001.000000T0000Z-170428T1300Z/ Allamakee-Clayton-Winona-Houston-La Crosse-Vernon-Crawford- Richland-Grant- Including the cities of Waukon, Elkader, Winona, Caledonia, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 403 AM CDT Fri Apr 28 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * Temperatures will fall to around 30 degrees early this morning. * Areas of frost may damage or kill sensitive vegetation. Cover or bring plants indoors if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that areas of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Boyne
488 WWUS73 KARX 281243 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 743 AM CDT Fri Apr 28 2017 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... .The combination of sunshine and dry air is allowing temperatures to rise quickly this morning. With many areas already in the mid 30s. The Frost Advisory will be allowed to expire at 8 AM. IAZ011-030-MNZ088-096-WIZ041-053>055-061-281345- /O.EXP.KARX.FR.Y.0001.000000T0000Z-170428T1300Z/ Allamakee-Clayton-Winona-Houston-La Crosse-Vernon-Crawford- Richland-Grant- Including the cities of Waukon, Elkader, Winona, Caledonia, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 743 AM CDT Fri Apr 28 2017 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... The combination of sunshine and dry air is allowing temperatures to rise quickly this morning. With many areas already in the mid 30s. The Frost Advisory will be allowed to expire at 8 AM. $$ Boyne
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Apr 26, 11:46 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 26, 11:46 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1146 PM CDT Wed Apr 26 2017 .UPDATE... Issued at 1146 PM CDT Wed Apr 26 2017 Earlier changes to the forecast looking to be the way to go (always nice when that happens), with current radar trends to our south showing an expanding axis of precipitation into eastern Iowa and northeastern Missouri. Current analysis shows an increasingly negative tilt upper trough lifting through Missouri, with that feature passing through central Wisconsin late tonight/Thursday morning. Rather impressive uptick in low/mid level FGEN forcing is still progged by near term guidance near and just east of the Mississippi River, with precip likely to further expand in coverage and probably intensity. Colder air is oozing southward, with temps into the mid 30s already up to the Miss River in many spots, and per RAP/HRRR forecast raob trends, looking like we will indeed see a period of some wintry precip where the heavier band aligns late tonight. Already hit the HWO/graphics/social media harder with this idea, but really won't be shocked if a narrow corridor picks up an inch or maybe two (hopefully not 3) pending just how fast we erase the warm nose aloft. We'll now turn it over to the mid shift for perusal... UPDATE Issued at 656 PM CDT Wed Apr 26 2017 Bit of a challenging forecast overnight into Thursday morning with regard to how far west additional precipitation will develop, and just what type that precip may be. Recent runs of near-term guidance continue earlier trends of stronger frontogenetic forcing developing near and mainly east of the Mississippi River later tonight, in response to a rather sharp upper wave over the southern Plains lifting through eastern Wisconsin, while a low level cyclone tracks up a pronounced frontal boundary draped just to our east (see current range in temps from the low 80s over IN/OH to the teens over southern Ontario!). Just how far west precipitation will track tonight remains a challenge, but there are plenty of signals among the near term guidance to support raising chances markedly over eastern areas, as well as marching at least some chance for precip farther west toward the Mississippi River. Couple that with incoming colder air along a tight thermal gradient aloft and the potential does exist for a bit more wintry precipitation than earlier forecast, though again...just how far west precip ends up will make a big difference. For the moment, have trended things closer toward the RAP/HRRR/HRRR-Experimental suggesting a small stripe of some light snow accumulation and/or sleet/freezing rain somewhere from Clark/Taylor Counties down toward areas east of La Crosse, as the boundary layer farther south and east just looks too warm later tonight to support any such wintry precip, barring any brief heavier bursts of precip rate to overcome the residual warmth. All in all, looking like more of a "nuisance" type of event with warmer ground/road temps but something to watch closely nonetheless. && .SHORT TERM...(Tonight through Thursday Night) Issued at 145 PM CDT Wed Apr 26 2017 Major pattern change underway as an area of deep low pressure continues to track northeast through WI. Temperatures as of 1 pm this afternoon ranged from the upper 30s across southeast MN to the lower 60s across central WI. Current radar showed bulk of precipitation associated with this low pushed into northeast WI. Otherwise...abundant stratus and areas of drizzle noted across the forecast area with winds picking up out of the northwest. These northwest winds were ushering in very chilly air into the region with readings across MN in the 20 and 30s. For tonight, look for chillier air to continue filtering into the area as the surface low pulls toward Upper MI. Models bring in another surge of moisture after midnight, but looks like the bulk of this resulting rain will be over southwest into eastern WI. Elsewhere, across our area, model soundings show a lot of lingering stratus over us with lift under cyclonic low-mid level flow. As temperatures fall into the lower 30s from southeast MN into north central WI, there could be some light icing from the drizzle on elevated/exposed objects such as trees and wires. Chance of drizzle lingers into Thursday morning before moving off to the northeast in the afternoon. Otherwise, skies will remain mostly cloudy across the area with colder cyclonic flow continuing. As a result, look for highs only in the 40s. Brisk west/northwest winds of 10-20 mph, gusting to 25 mph will also add a bite to the chilly air. Clearing looks to take place across the majority of the area Thursday night as the low pulls farther northeast into Canada and highs pressure builds in from the Northern Plains. Slackening winds combined with the clearing and colder air for areas of frost as temperatures fall into the 30s, even some upper 20s across the sand country of Central WI. Frost/freeze headlines may be needed. .LONG TERM...(Friday through Wednesday) Issued at 145 PM CDT Wed Apr 26 2017 Mostly wet/colder than normal weather on tap for the period. For Friday into Friday evening, a wave of low pressure slides just south of the forecast area across northern IL. This will likely push some light rain into areas south of I-90. Otherwise, look for mostly cloudy skies with highs in the upper 40s to the middle 50s. The majority of the area looks dry for Saturday with the exception of portions of northeast IA into far southwest WI ahead of strengthening low pressure moving north out of the Southern Plains. Look for highs in the 50s. A strong storm system lifts north out of the Southern Plains toward the area. This system looks to have a strong trowal signature associated with it that rotates into our area during the day Sunday. Copious gulf moisture will be available with this system with precipitable water values increasing into the 1-1.5 inch range. So, could see some heavier rainfall as this system moves into the region Sunday. Will have to keep an eye on this as antecedent ground conditions are quite moist and susceptible to runoff. Both the 12z GFS/ECMWF show the surface/mid-level low becoming stacked as they move northeast across WI Sunday night through Monday, keeping deformation snow northwest of the area with mainly a cold rain continuing across the area. Plan on chilly highs Sunday and Monday mainly in the 40s. Models have the low pulling north of the area Monday night/Tuesday dragging the bulk of precipitation with it. Will likely see isolated to scattered showers continuing though given colder/cyclonic flow aloft. Look for highs Tuesday in the 50s. A chance of showers will continue Wednesday as a mid-level trough rotates southeast out of the Northern Plains. Otherwise, looks a bit more mild with highs in the middle 50s to near 60. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1146 PM CDT Wed Apr 26 2017 Widespread stratus continues to encompass the region, and will only very slowly erode through Thursday afternoon and evening. Seeing some drizzle in spots late this evening, with another axis of rain developing off to the south, and increasingly more likely to skirt LSE for a few hours either side of sunrise. With colder air arriving, there remains the potential for a little snow to mix with the rain at LSE, though with no accumulation expected. Similarly, if drizzle continues at RST, which is possible, there is a risk for a brief period of some freezing drizzle as temperatures dip near or below freezing by around sunrise, though confidence in that remains on the lower side. We should finally start to see improvement to ceilings Thursday afternoon and evening as high pressure and drier air gradually work into the region, with a return to VFR conditions likely for most if not all areas by early evening. Winds will remain west to northwest the next 24 hours, becoming a bit gusty this afternoon (gusts up to around 22 knots) as low pressure departs. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Lawrence SHORT TERM...DAS LONG TERM....DAS AVIATION...Lawrence
Hazardous weather outlook, Apr 26, 7:42 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 742 PM CDT Wed Apr 26 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-280045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 742 PM CDT Wed Apr 26 2017 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and southwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A strong storm system may impact the area Sunday into Monday. Depending on the track of that system, some locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but rain reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-034-280045- Taylor-Clark-Jackson- 742 PM CDT Wed Apr 26 2017 This Hazardous Weather Outlook is for portions of west central into central Wisconsin. .DAY ONE...Tonight Rain will overspread the area overnight, likely mixing with snow and perhaps freezing rain after 4 AM as temperatures become much colder. Depending on the duration of precipitation, a slushy light accumulation of snow and ice is possible, which could lead to some slick spots on roads, particularly bridges. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A wintry mix of rain, freezing rain, and snow is expected through the morning hours, with a light slushy accumulation of snow and ice expected. Some slick spots on roads are possible, particularly bridges. In addition, a strong storm system may impact the area Sunday into Monday. Depending on the track of that system, some locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, though reports of wintry precipitation would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ042>044-280045- Monroe-Juneau-Adams- 742 PM CDT Wed Apr 26 2017 This Hazardous Weather Outlook is for portions of western into central Wisconsin. .DAY ONE...Tonight Rain will overspread much of the area overnight, potentially mixing with snow at times late tonight. At this time, snow accumulation is unlikely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A period of mixed rain and snow is expected through mid morning Thursday, possibly becoming all snow before ending. Depending on the intensity and duration of precipitation, a light slushy accumulation is possible, mainly on grassy surfaces. In addition, a strong storm system may impact the area Sunday into Monday. Depending on the track of that system, some locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, though reports of wintry precipitation would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
In the hours before
Special weather statement, Apr 26, 11:26 PM CDT, 3 hours 53 minutes before
Special Weather Statement National Weather Service La Crosse WI 1126 PM CDT Wed Apr 26 2017 WIZ017-029-034-270900- Taylor-Clark-Jackson- Including the cities of Medford, Neillsville, and Black River Falls 1126 PM CDT Wed Apr 26 2017 ...Wintry Precipitation Late Tonight into Thursday Morning... Rain will overspread much of central Wisconsin overnight, mixing with snow and perhaps sleet or freezing rain as temperatures become much colder. At this time, the potential exists for around an inch of slushy snow accumulation as well as some light ice accumulation before precipitation ends by midday Thursday. With temperatures falling close to freezing, some slick spots could develop toward sunrise and for the Thursday morning commute, particularly on bridges. Lawrence
Nearby
Frost Advisories in Wisconsin, 2017Frost Advisories in Iowa, 2017Frost Advisories in Minnesota, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.